Alert archive / Pennsylvania / Tornado Warnings in 2025

Tornado Warning 2, NWS Pittsburgh, PA

March 16, 2025Fayette County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at Mar 16, 2025, 1:08 PM EDT for Fayette County, Westmoreland County, Pennsylvania. It was in force for 22 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 16, 2025, 1:08 PM EDT (17:08 UTC)
Expired
Mar 16, 2025, 1:30 PM EDT
In force
22 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Fayette County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 94 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 1:08 PM EDTTORNADO3 Wnw Donegal, PADamage consistent with an EF-1 tornado was identified by a NWS survey team near Acme and Donegal. Details will be included in a Public Information Statement (PNS) once the survey team concludes its work. Time was adjusted to prior storm report based on radar a
Mar 16, 1:09 PM EDTTSTM WND DMG1 W Donegal, PASignificant property damage. Multiple large trees uprooted. Structures destroyed. Mobile home roof ripped off. Damage travels northeast across Route 31. Possible Tornado.
Mar 16, 1:09 PM EDTTSTM WND DMG1 W Donegal, PA
Mar 16, 1:13 PM EDTTSTM WND DMG4 Wnw Donegal, PAPower poles arcing across County Line Road. Time estimated via radar.
Mar 16, 1:14 PM EDTTSTM WND DMGDonegal, PAStructural Damage reported by Westmoreland EM. Time estimated by radar.
Mar 16, 1:14 PM EDTTSTM WND DMGDonegal, PA
Mar 16, 1:15 PM EDTTORNADO3 Wnw Donegal, PADamage consistent with EF-1 tornado near Acme and Donegal. More information will be available in a later PNS.
Mar 16, 1:19 PM EDTTORNADO3 S Darlington, PAEF1 tornado damage was identified by a NWS survey team a few miles to the southwest of Ligonier, coincident with a mesovortex. Details will be included in a Public Information Statement (PNS) once the survey team concludes its work.
Mar 16, 1:25 PM EDTTSTM WND DMGLigonier, PAStructural Damage reported by Westmoreland EM. Time estimated by radar.
Mar 16, 1:25 PM EDTTSTM WND DMGLigonier, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 16, 10:31 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2025-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2025-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 590 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
590 m²/s²
0-3 km storm-relative helicity
790 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WFUS51 KPBZ 161708
TORPBZ
PAC051-129-161730-
/O.NEW.KPBZ.TO.W.0002.250316T1708Z-250316T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
108 PM EDT Sun Mar 16 2025

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  Northeastern Fayette County in southwestern Pennsylvania...
  Southeastern Westmoreland County in southwestern Pennsylvania...

* Until 130 PM EDT.

* At 108 PM EDT, a severe thunderstorm capable of producing a 
  tornado was located 7 miles east of Mount Pleasant, or 11 miles 
  northeast of Connellsville, moving northeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught
           without shelter. Mobile homes will be damaged or
           destroyed. Damage to roofs, windows and vehicles will
           occur. Tree damage is likely.

* Locations impacted include...
  Ligonier, Laurel Mountain, Donegal, Loyalhanna Gorge, Jones Mills, 
  Laurel Mountain State Park and Acme.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a well-built 
building away from windows. If you are outdoors, in a mobile home, 
or in a vehicle, move to the closest substantial shelter and protect 
yourself from flying debris.

&&

LAT...LON 4027 7928 4028 7911 4023 7910 4021 7911
      4020 7913 4019 7912 4018 7913 4018 7914
      4016 7914 4016 7916 4013 7917 4006 7946
      4013 7950
TIME...MOT...LOC 1708Z 246DEG 46KT 4011 7943

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN

$$

Frazier
2 follow-up statements
046 
WWUS51 KPBZ 161715
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
115 PM EDT Sun Mar 16 2025

PAC051-161725-
/O.CAN.KPBZ.TO.W.0002.000000T0000Z-250316T1730Z/
Fayette PA-
115 PM EDT Sun Mar 16 2025

...TORNADO WARNING IS CANCELLED FOR NORTHEASTERN FAYETTE COUNTY...

The storm which prompted the warning has moved out of the area. 
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 PM EDT for a portion of 
southwest Pennsylvania.

&&

LAT...LON 4023 7910 4022 7911 4021 7911 4020 7913
      4019 7912 4019 7913 4018 7913 4018 7914
      4016 7916 4013 7936 4017 7943 4027 7928
      4028 7911
TIME...MOT...LOC 1708Z 246DEG 46KT 4012 7941

$$


PAC129-161730-
/O.CON.KPBZ.TO.W.0002.000000T0000Z-250316T1730Z/
Westmoreland PA-
115 PM EDT Sun Mar 16 2025

...TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM EDT FOR 
SOUTHEASTERN WESTMORELAND COUNTY...

At 115 PM EDT, a severe thunderstorm capable of producing a tornado 
was located 7 miles southwest of Ligonier, or 12 miles south of 
Latrobe, moving northeast at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without
         shelter. Mobile homes will be damaged or destroyed.
         Damage to roofs, windows and vehicles will occur. Tree
         damage is likely.

Locations impacted include...
  Ligonier, Laurel Mountain, Loyalhanna Gorge and Laurel Mountain 
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a well-built 
building away from windows. If you are outdoors, in a mobile home, 
or in a vehicle, move to the closest substantial shelter and protect 
yourself from flying debris.

&&

LAT...LON 4023 7910 4022 7911 4021 7911 4020 7913
      4019 7912 4019 7913 4018 7913 4018 7914
      4016 7916 4013 7936 4017 7943 4027 7928
      4028 7911
TIME...MOT...LOC 1708Z 246DEG 46KT 4012 7941

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN

$$

Frazier
852 
WWUS51 KPBZ 161727
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
127 PM EDT Sun Mar 16 2025

PAC129-161737-
/O.EXP.KPBZ.TO.W.0002.000000T0000Z-250316T1730Z/
Westmoreland PA-
127 PM EDT Sun Mar 16 2025

...TORNADO WARNING WILL EXPIRE AT 130 PM EDT FOR SOUTHEASTERN 
WESTMORELAND COUNTY...

The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, large hail and damaging winds remain likely and 
a Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 400 PM EDT for a portion of 
southwest Pennsylvania.

&&

LAT...LON 4023 7910 4022 7911 4021 7911 4020 7913
      4019 7912 4019 7913 4018 7913 4018 7914
      4016 7916 4013 7936 4017 7943 4027 7928
      4028 7911
TIME...MOT...LOC 1715Z 246DEG 46KT 4015 7931

$$

Frazier

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Mar 16, 11:03 AM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 16, 11:03 AM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1103 AM EDT Sun Mar 16 2025

.SYNOPSIS...
Showers and thunderstorms are expected today as a strong cold
front crosses the region. Some storms could be severe. A few
snow showers are possible early Monday before high pressure
returns dry and warmer weather to the region through mid week.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Strong cold front crosses today
- Showers and thunderstorms expected
- Severe storms possible, with damaging wind and isolated
  tornadoes
- Gusty wind outside of thunderstorms
-------------------------------------------------------------------

A cold front currently crossing through central Ohio will cross
the region, with convection developing ahead of the front late
this morning and into the afternoon. Strong speed and
directional shear with a low level jet max of 50-70kt at 850mb
is progged, as well as CAPE values between 500 and 750j/kg.
Latest CAMs hint towards storms in a line or broken line, and
given the current synoptic situation and several hours of
plentiful solar insolation to bolster sfc instability, the
threat of damaging wind and possible QLCS tornadoes has
increased. After coordination with SPC, a Tornado Watch has
been issued, and is valid until 4PM this afternoon.

Wind gusts to 40mph are also possible outside of any storms
with mixing and a tight surface pressure gradient during the
day.

The low's surface cold front is progged to cross the region by
mid to late afternoon. Additional showers and storms are likely
with the front, though instability and shear is progged to be
less than with the earlier activity.
&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
KEY MESSAGES:

- Rain changes to snow before ending Monday
- Dry and warmer Tuesday
-------------------------------------------------------------------

Rain is expected to change to snow overnight into early Monday
in cold advection after FROPA, and as the upper trough axis
crosses the region. No accumulation is expected for most of the
area, though an inch or less is possible across the higher
terrain areas. Wind should also diminish tonight as the surface
pressure gradient begins to lessen.

Dry weather and a clearing trend is then expected Monday
afternoon through Tuesday night as high pressure builds across
the region. After a brief cool down on Monday, temperatures
should return to 10 to 15 degrees above average by Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
KEY MESSAGES:

- Dry Wednesday
- Rain chances return Wednesday night through Thursday night
- Warm Thursday, then cooler through the weekend
-------------------------------------------------------------------

Model ensembles indicate an amplified pattern to start mid week.
Ridging, ahead of a central CONUS trough, will maintain dry
weather on Wednesday. This trough, and its associated surface
low, will advance eastward Wednesday night through Thursday,
crossing the region region Thursday night. Increasing rain
chances are expected with its approach and passage. The rain
could mix with or change to snow late Thursday and Thursday
night in cold advection behind the low.

The flow is progged to become less amplified by late week.
Weaker, fast moving disturbances are expected to be embedded in
this flow. Dry weather is expected to return Friday under high
pressure, though another fast moving trough/surface low is
progged for Saturday, returning showers to the region.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
A deep upper level low will create scattered lighter rain
showers in between two surface boundaries that will be the main
focus of impact through the afternoon. The first, currently in
eastern OH as of 12z, may develop a line of notably gusty winds
between 30-40kts but may intensify through 15z as it lifts NE
and increase lightning production. A second boundary will
develop shortly after that along a S to SW wind shift between
16z-21z, and again will pose the risk for lightning, wind gust
between 35-45kt (and locally higher), and small hail. Confidence
is fairly low on the exact timing for potential terminal impacts
given varied model guidance projections and current struggles in
capturing near-term environment.

The expectation is for a cold front to cross between 22z-04z
tonight that will see wind subside (but remain breezy) and bring
areawide MVFR with localized IFR cigs. Remnant influence of the
upper low and the onset of cold advection may regenerate iso/sct
showers that transition to snow and favor northwest PA. At this
time, accumulations are expected to be minimal given meager
moisture/temperature profiles.

Outlook...
Precipitation will taper off Monday morning while subsidence and
dry advection slowly erode area MVFR stratocu; there is high
confidence in VFR returning to sites by 18z (only 10-25%
probability of MVFR cigs lingering).

There is high confidence in VFR under the influence of high
pressure until the next low pressure system crosses the region
late Wednesday into Thursday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Wind Advisory until 2 PM EDT this afternoon for WVZ514.

&&

SYNOPSIS...88
NEAR TERM...88
SHORT TERM...WM
LONG TERM...WM
AVIATION...Frazier
Hazardous weather outlook, Mar 16, 10:34 AM EDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1034 AM EDT Sun Mar 16 2025

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>513-171445-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
1034 AM EDT Sun Mar 16 2025

...TORNADO WATCH 53 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ514-171445-
Eastern Tucker-
1034 AM EDT Sun Mar 16 2025

...WIND ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...TORNADO WATCH 53 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Mar 16, 12:53 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1253 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     Tstm Wnd Gst     Beaver Falls Airport    40.77N 80.40W
03/16/2025  M48 MPH          Beaver             PA   AWOS

&&
Local storm report, Mar 16, 12:55 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1255 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     Hail             3 SE Valencia           40.64N 79.96W
03/16/2025  M1.25 Inch       Allegheny          PA   Public

&&
Local storm report, Mar 16, 12:58 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1258 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     Tstm Wnd Dmg     1 NNW Powell            39.42N  80.13W
03/16/2025                   Marion             WV   Amateur Radio

            Trees down on Levels Road, blocking road. Time
            estimated.

&&

Event Number PBZ2505232

CL
Local storm report, Mar 16, 1:02 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
102 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     Hail             New Kensington          40.57N  79.75W
03/16/2025  E1.00 inch       Westmoreland       PA   Public

&&

Event Number PBZ2505233

CL
Local storm report, Mar 16, 1:03 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
103 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     Hail             Lower Burrell           40.58N  79.71W
03/16/2025  E1.75 inch       Westmoreland       PA   NWS Employee

            Time estimated.

&&

Event Number PBZ2505235

CL
Local storm report, Mar 16, 1:05 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
105 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     Hail             Lower Burrell           40.58N  79.71W
03/16/2025  E1.25 inch       Westmoreland       PA   Public

&&

Event Number PBZ2505236

CL

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 11:17 AM EDTSevere Thunderstorm WarningPBZGreene, Washington43 min
Mar 16, 11:54 AM EDTSevere Thunderstorm WarningPBZWashington51 min
Mar 16, 11:56 AM EDTSevere Thunderstorm WarningPBZGreene49 min
Mar 16, 12:16 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Beaver, Butler, Greene, Washington and 1 more44 min
Mar 16, 12:26 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington, Westmoreland49 min
Mar 16, 12:28 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence32 min
Mar 16, 12:48 PM EDTSevere Thunderstorm Warning Considerable damage threatPBZAllegheny, Armstrong, Butler, Clarion, Indiana, Jefferson and 1 more57 min
Mar 16, 12:51 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence, Mercer39 min
Mar 16, 12:56 PM EDTSevere Thunderstorm Warning Considerable damage threatPBZAllegheny, Fayette, Indiana, Westmoreland64 min
Mar 16, 1:05 PM EDTTornado WarningPBZArmstrong, Indiana25 min
Mar 16, 1:13 PM EDTSevere Thunderstorm Warning Considerable damage threatPBZBeaver, Butler, Lawrence, Mercer, Venango, Washington47 min
Mar 16, 1:19 PM EDTTornado WarningPBZIndiana, Westmoreland26 min
Mar 16, 1:21 PM EDTSevere Thunderstorm Warning Considerable damage threatPBZArmstrong, Clarion, Forest, Indiana, Jefferson, Venango54 min
Mar 16, 1:41 PM EDTTornado WarningPBZIndiana20 min
Mar 16, 1:53 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Forest, Mercer, Venango25 min
Mar 16, 6:32 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence, Mercer43 min
Mar 16, 7:44 PM EDTSpecial Weather StatementPBZFayette31 min

Nearby

Tornado Warnings in Pennsylvania, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.